(March 4, 2022. Hagerstown, MD)- The Washington County Health Department Division of Behavioral Health in partnership with the Washington County Sheriff’s Office, Hagerstown City Police want to inform the community of a recent rise in overdose and overdose deaths. Preliminary data from the Washington County Narcotics Task Force show 41 overdoses and 11 fatalities for the month of February. 8 of the 11 fatalities have occurred in the past 2 weeks. The increase in fatalities could indicate that the current illicit drug supply has a high potency and individuals who use drugs are at higher risk for a fatal overdose.
In response, please consider the following:
- Ensure your clients have an updated overdose plan
- Provide Narcan education and access to Narcan
- Refer clients to Harm Reduction if you believe your client is using. This will provide access to treatment referrals, life saving medications, and peer support.
- Inform clients of the recent increase in overdose fatalities and provide overdose prevention education.
Individuals who use drugs:
- Do not use alone, practice harm reduction techniques like sharing your overdose plan with someone, calling someone to listen in, etc.
- Obtain Narcan at the Washington County Health Department at 925 N Burhans Blvd, Hagerstown, Md or call 240-313-3310.
- If you have not used in a while, remember that your tolerance will be lower and you are at risk for an overdose.
- You are at greater risk for a fatal overdose if you have previously overdosed.
- Please contact Washington County Health Department at 240-313-3310 for resources and treatment referrals.
Family and/or members:
- Contact the Washington County Health Department 240-313-3310 for support and resources
- Obtain Narcan from the Health Department
- Call 911 if you believe someone is experiencing an opioid overdose
- If you have lost a loved one, please feel free to reach out to the Washington County Health Department for resources.
The Washington County Health Department can provide the following Monday through Friday,
8:00 am to 4:30 pm
- Fentanyl testing strips
- Referrals to treatment
- Drug user health education
- Peer Support
Maryland 211 is also a resource that is available 24/7. Just call 211, press 1, or text your zip code to 898-211 or txt-211
Signs and Symptoms of an Overdose
- Loud snoring or gurgling noises
- Body very limp
- Skin pale/gray, clammy
- Lips/fingertips turn blue(ish)
- Pulse slow or erratic
- Breathing very slow, shallow, or not at all
How to Respond to an Overdose
- Attempt to Rouse and Stimulate
- Call 9-1-1
- Give Naloxone
- Give Resuscitation per 911
- Care for the Person until help arrives
Good Samaritan Law
Maryland’s Good Samaritan Law protects people assisting in an emergency overdose situation from arrest, as well as prosecution, for certain crimes.
The purpose of the law is to encourage any person, regardless of age, who experiences or observes a medical emergency caused by the ingestion or use of alcohol or other drugs to seek medical assistance without fear of arrest or prosecution for:
- Possessing or using a controlled dangerous substance
- Possessing or using drug paraphernalia
- Providing alcohol to minor